Article Abstract

Therapeutic issues with, and long-term outcomes of, pulmonary mycobacterial tuberculosis treatment in patients with autoimmune rheumatic diseases

Authors: Dong Won Park, Sung Jun Chung, Yoomi Yeo, Tai Sun Park, Hyun Lee, Ji-Yong Moon, Sang-Heon Kim, Tae-Hyung Kim, Ho Joo Yoon, Jang Won Sohn

Abstract

Background: Real-world data on treatment safety and outcome of pulmonary tuberculosis (PTB) in patients with rheumatic diseases (RDs) are scarce. This study explored the therapeutic issues of standard first-line anti-tuberculosis (TB) medication in patients in whom PTB complicated autoimmune RDs.
Methods: Observational, retrospective study was conducted in an intermediate TB burden area, South Korea. We evaluated the safety profile of, and adherence to, standard first-line anti-TB medication in PTB patients with systemic RD and assessed the long-term treatment outcomes, up to 84 months after treatment completion.
Results: We included 37 patients suffering from PTB with RD (case group) and 191 without RD (control group). Rheumatoid arthritis (RA) was the most common RD (24 PTB patients, 64.9%). The frequency of severe adverse drug reactions (ADRs) was significantly higher in the case group than in the control group (36.1% vs. 12.5%, P=0.003). Severe gastrointestinal problems were the most commonly observed ADRs, with a high frequency consistently noted in both groups. Changes in first-line anti-TB medication because of severe ADRs were significantly more frequent in the case group, compared with the control group (19.4% vs. 8.3%, P=0.046). No significant between-group difference was evident in terms of long-term unfavorable outcomes (including relapse and mortality) (5.7% cases vs. 1.2% controls, P=0.146).
Conclusions: Clinicians may encounter difficulties when treating PTB in patients with RD. Despite the favorable long-term outcomes of RD patients, the outcomes of individual patients such as those with systemic lupus erythematosus (SLE) should be interpreted with caution during post-therapy follow-up.